Alert archive / Maine / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 9, 2008, 3:19 PM EDT for Aroostook County, Maine. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2008, 3:19 PM EDT (19:19 UTC)
- Expired
- Jul 9, 2008, 4:45 PM EDT
- In force
- 86 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 135 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 258 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCAR 091923 FFWCAR MEC003-092045- /O.NEW.KCAR.FF.W.0003.080709T1919Z-080709T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 319 PM EDT WED JUL 9 2008 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... THIS INCLUDES DEBOULLIE MOUNTAIN... * UNTIL 445 PM EDT... * AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER RADAR INDICATED IN EXCESS OF 2.0 INCHES OF RAIN PER HOUR ACROSS THE WARNED AREA. CAMPERS SHOULD BE AWARE FOR THE POTENTIAL OF FLASH FLOODING. MCKEEN BROOK AND BIG BROOK WILL BE AFFECTED. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR BROOKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR BROOKS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND BROOKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING DIRECTLY TO THE NATIONAL WEATHER SERVICE...DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. LAT...LON 4707 6899 4702 6878 4682 6882 4673 6938 $$ DUDA
2 follow-up statements
000 WGUS71 KCAR 092002 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 359 PM EDT WED JUL 9 2008 MEC003-092045- /O.CON.KCAR.FF.W.0003.000000T0000Z-080709T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AROOSTOOK ME- 359 PM EDT WED JUL 9 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CENTRAL AROOSTOOK COUNTY... AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. DOPPLER RADAR WAS CONTINUING TO INDICATE ONE AND ONE-HALF TO TWO INCHES OF RAINFALL PER HOUR ACROSS THE WARNING AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEBOULLIE MOUNTAIN. THE MCKEEN BROOK AND THE BIG BROOK WILL CONTINUE TO BE AFFECTED. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR BROOKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR BROOKS. LAT...LON 4707 6899 4702 6878 4682 6882 4673 6938 $$ DUDA
000 WGUS71 KCAR 092043 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 440 PM EDT WED JUL 9 2008 MEC003-092050- /O.EXP.KCAR.FF.W.0003.000000T0000Z-080709T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ AROOSTOOK ME- 440 PM EDT WED JUL 9 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM EDT FOR CENTRAL AROOSTOOK COUNTY... THE HEAVY RAIN THAT AFFECTED THE WARNED AREA HAS MOVED NORTHEAST...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE... DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. LAT...LON 4707 6899 4702 6878 4682 6882 4673 6938 $$ DUDA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:17 PM EDT, 2 minutes earlier.
Area forecast discussion, Jul 9, 3:17 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EDT WED JUL 9 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS EVENING AND WILL CROSS
THE REGION TONIGHT. THIS FRONT WILL MOVE EAST OF THE REGION BY
LATE THURSDAY. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY
INTO EARLY SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN FOCUS IS CONVECTION THIS EVENING INTO EARLY TONIGHT. MAIN
THREATS ARE STG WIND GUSTS AND VERY HEAVY RAFL. SPC IS MONITORING
THE AREA FOR A POSSIBLE WW.
LEANED HEAVILY W/THE NAM12 AND SREF WHICH ARE SUPPORTED WELL BY
THE 4KM WRF. THIS SETUP LOOKS TO BE GOOD FIT W/WHAT REGIONAL
RADARS ARE SHOWING W/OF RAFL/TSTMS LIGHTING UP ACROSS NRN AND
WRN AREAS. CONVECTION SHOULD FILL IN AS WE WORK OUR WAY INTO THE
EVENING TIME FRAME AND FOCUS COULD VERY WELL SHIFT TO THE CNTL
HIGHLANDS AS S/WV EVIDENT FROM LATEST SATL WV IMAGERY EJECTS OUT
OF WRN NYS TO PUSHES E. STG THETA E RIDGE IN PLACE ACROSS THE N
AND W AND INSTABILITY AXIS IN PLACE HERE AS WELL. 25-30 KT OF SW
FLOW FROM 850-700 MBS COULD ALLOW FOR TRAINING OF CELLS. AS STATED
ABV...TSTMS HAVE THE POTENTIAL FOR VERY HVY RAFL AND STG WIND
GUSTS. WBZS OVER 12,500 FT WILL NEGATE SVR HAIL THREAT.
SIGNS OF DEVELOPING SFC WAVE EVIDENT ON LATEST VSBL SATL IMAGERY
OVER ERN NYS. THE NAM12 PICKS UP ON THIS FEATURE NICELY AS IT IS
PROGGED TO LIFT NE ALONG THE SLOWLY PROGRESSING COLD FRONT
IMPEDING THE FRONT/S FORWARD PROGRESS. INSTABILITY AXIS SITUATED
OVER NRN AND WRN MAINE ATTM COULD VERY WELL SHIFT S INTO THE CNTL
HIGHLANDS AS THE NAM12 POINT TO ML CAPES RUNNING OVER 1500 J/KG
AND LIS RUNNING WELL BLO -4.
SFC WAVE AND UPPER TROF PUSH INTO NEW BRUNSWICK AFT 06Z W/ACTIVITY
STARTING TO WIND DOWN. MIDNIGHT CREW/S LATEST TEMPS/DWPT GRIDS
MATCHING VERY WELL AND SO NEED TO DEVIATE FROM THEM. INITIALIZED
W/THE LATEST CONDITIONS AND MASSAGED THEM INTO TONIGHT. THINKING
HERE IS THAT AIRMASS WILL REMAIN HUMID UNTIL COLD FRONT PUSHES
THROUGH ON THURSDAY.
ADDED THE MENTION OF FOG DUE TO MOIST GROUND AND POTENTIAL FOR
CLEARING AFT 06Z AND SOME COOLING RIGHT NEAR THE SFC.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE COLD FRONT WILL BE SLOW TO MOVE EAST OF THE COAST DURING
THURSDAY. A SERIES OF WEAK SHORT WAVES WILL MOVE ACROSS THE REGION
ON THURSDAY AND AGAIN THURSDAY EVENING IN THE WESTERLY FLOW ALOFT.
WITH LACK OF DEEPER MOISTURE AND MID LEVEL CAPPING BEING
INDICATED BY THE FORECAST SOUNDINGS HELD POPS TO SLGHT CHANCE
MAINLY ACROSS EXTREME NORTHERN PORTION OF THE FORECAST AREA
THURSDAY AFTERNOON. DEW POINTS WILL DROP OFF BEHIND THE COLD FRONT
DURING THURSDAY SO IT WILL START TO FEEL MORE COMFORTABLE AS THE
DAY PROGRESSES AND THEN DEW POINTS WILL DROP OFF EVEN FURTHER
BEHIND THE WEAK SECONDARY TROF THURSDAY EVENING MAKING FOR MUCH
MORE COMFORTABLE CONDITIONS THURSDAY NIGHT. ANOTHER WEAK UPPER
DISTURBANCE WILL CROSS THE AREA ON FRIDAY WITH ONLY LIMITED
MOISTURE WILL CONFINE POPS TO SLGT CHANCE AND MAINLY ACROSS
CENTRAL PORTIONS AND INTERIOR DOWNEAST ZONES. WEAK HIGH PRESSURE
WILL THEN BUILD ACROSS THE AREA FRIDAY NIGHT THROUGH MUCH OF
SATURDAY WITH DRY WEATHER EXPECTED THROUGH THIS PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE DOMINATES UNTIL LATER SUNDAY. RISK OF SHOWERS OR
THUNDERSTORMS INCREASES SUNDAY AFTERNOON AND EVENING AS A FRONT
APPROACHES WESTERN PORTIONS OF REGION. FRONT MOVES VERY SLOWLY
ACROSS MAINE DURING MONDAY AND TUESDAY AS BOTH GFS AND ECMWF
SUGGEST SOME WAVES MOVING SOUTH TO NORTH ALONG THE FRONTAL
BOUNDARY. BOTH MODELS INDICATE THAT THE FRONT HAS MOVED EASTWARD
BY WEDNESDAY WITH A RETURN TO RIDGING.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
MVFR/VFR GOING TO MVFR THIS EVENING AND THEN IFR TONIGHT ESP FOR
FOG AND LOWS W/VERY MOSIT CONDITIONS IN LLVLS THROUGH TONIGHT.
ANY LINGERING MVFR/IFR CONDITIONS THURSDAY MORNING WILL GIVE WAY
TO VFR BY LATER THURSDAY MORNING AND THURSDAY AFTERNOON. MAINLY
VFR CONDITIONS CAN THEN BE EXPECTED THROUGH SUNDAY. MVFR
CONDITIONS ARE THEN POSSIBLE SUNDAY NIGHT AND MONDAY WITH THE
PASSAGE OF THE NEXT FRONT.
&&
.MARINE...
NEAR TERM: KEPT THE SCA GOING FOR HAZARDOUS SEAS AS SEAS BEGINNING
TO SLOWLY BUILD TO AROUND 4 FT. LATEST NAM SWAM GUIDANCE POINTS TO
SEAS/SWELL GOING TO 6 FT BY AROUND 00Z...BUT IT WAS A FOOT TOO
HIGH. THE WNA GUIDANCE WAS RUNNING A FOOT TOO HIGH AS WELL. STAYED
A FOOT BELOW GUIDANCE TONIGHT BUT HAVE THE SEAS RIGHT NEAR SCA
THRESHOLDS AND THEREFORE THAT WAS THE REASON TO KEEP IT UP THROUGH
03Z.
SHORT TERM: WIND/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH MUCH
OF THE PERIOD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
ANZ050>052.
&&
NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...MWALKER
AVIATION...HEWITT
MARINE...HEWITT/DUDAHazardous weather outlook, Jul 9, 12:52 PM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1252 PM EDT WED JUL 9 2008 MEZ001>006-010-011-015-031-032-101700- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1252 PM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REGION THIS AFTERNOON INTO EARLY TONIGHT. THE PRIMARY SEVERE WEATHER THREAT COULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. MEZ016-017-029-030-101700- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON- 1252 PM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-101700- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 1252 PM EDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
In the hours before
Special weather statement, Jul 9, 1:12 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
112 PM EDT WED JUL 9 2008
MEZ001>004-091815-
NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN SOMERSET-NORTHWEST
AROOSTOOK-
112 PM EDT WED JUL 9 2008
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...SOMERSET AND
AROOSTOOK COUNTIES...
AT 111 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
STRETCHING FROM 16 MILES NORTHEAST OF TAMWAY TO 25 MILES SOUTHWEST OF
CAUCOMGOMOC LAKE. THE AREA WAS MOVING EAST AT 15 MPH...WHILE INDIVIDUAL
STORMS WERE MOVING EAST-NORTHEAST AT 25 TO 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
TAMWAY... CAUCOMGOMOC LAKE... CHAMBERLAIN LAKE...
CHESUNCOOK... TELOS LAKE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
LOCALIZED GUSTY WINDS...UP TO 35 MILES AN HOUR...
LOCALIZED VERY HEAVY RAINFALL...UP TO 2.00 INCHES PER HOUR POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
NOUHANThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:32 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 43 min |
| Jul 9, 4:19 PM EDT | Flash Flood Warning | CAR | Aroostook | 62 min |
| Jul 9, 5:02 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Piscataquis | 73 min |
| Jul 9, 7:22 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.